Q. I read a letter in your column from a person whose cholesterol had gone up dramatically after taking glucosamine. I had the same thing happen. I started using glucosamine with chondroitin four months ago for back pain and a chronically sprained ankle. I am 36. I had my cholesterol checked last week as part of a routine physical and it was 253, up from 211.
Is it possible that the glucosamine "fools" the test without actually raising cholesterol? I certainly feel better taking the glucosamine, but I don't want to put myself at risk for a heart attack.
A.The increase in your cholesterol test could be coincidence. We've heard from others, however, who have noticed a similar rise after glucosamine: "My husband and I have been taking glucosamine for a couple of years and found it helped our arthritis. Over that time, our cholesterol count has increased though our diets haven't changed. I didn't make any connection between the two until reading your column."
Until research is done on this issue, we won't know if gluco-samine raises cholesterol or if it interferes with the test. We encourage people who are taking gluco-samine to have their cholesterol monitored on a regular basis.
Write to the Graedons in care of The Sun, 501 N. Calvert St., Baltimore, Md. 21278, or e-mail to email@example.com.
Pub Date: 01/31/99